Michigan, 2004

Hail in Michigan, May 14, 2004

May 14, 2004 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 5:45 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 14, 5:45 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
545 AM EST FRI MAY 14 2004

.AVIATION...
MAIN AREA OF PRECIPITATION REMAINS ACROSS MUCH OF ILLINOIS. WIDELY
SCATTERED SHOWERS AND ISOLATED STORMS HAVE DEVELOPED TO THE WEST AND
SOUTHWEST OF KSBN WITH ONE SHOWER BRIEFLY PASSING OVER THE SITE.
THINK BEST CHANCE FOR WIDESPREAD PRECIP...INCLUDING THUNDER...WILL
BE DELAYED A BIT. MAY NOT BE AS MUCH CONVECTION AT KSBN COMPARED TO
KFWA...SO HAVE WENT WITH A SMALLER TEMPO GROUP AT KSBN. CIGS/VSBY
HAS BEEN IN MVFR RANGE MUCH OF THE NIGHT AT KSBN...ALTHOUGH CIGS
TRYING TO GO BACK TO VFR AT ISSUANCE TIME. ONCE RAIN MOVES
IN...EXPECT MVFR WITH OCCASIONAL IFR CONDITIONS AT BOTH
SITES...PERSISTING TILL LATER THIS EVENING AS DRIER AIR BEGINS TO
WORK IN. COULD BE SOME LEFTOVER STRATUS AT BOTH SITES AND SOME
PATCHY FOG...DEPENDING ON AMOUNT OF CLEARING TONIGHT. NO MENTION IN
TAFS AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT

SEVERAL CHALLENGES TODAY WITH PASSAGE OF COLD FRONT.

AT 6Z...COLD FRONT WAS LOCATED FROM NORTHERN LWR MICHIGAN...TO
CENTRAL ILLINOIS. ONE LOW WAS NOTED IN NORTHERN LOWER MI WITH
ANOTHER LOW DEVELOPING OVER NW ARKANSAS. POOLING OF MID-UPR 60
DEWPOINTS NOTED ALONG AND JUST AHEAD OF THE FRONT IN IL/IN WITH SFC
TEMPS GENERALLY IN THE UPR 60S TO LWR 70S. A FEW ROUNDS OF PRECIP
HAVE AFFECTED THE AREA OVER THE PAST 6 HOURS IN RESPONSE TO LOW
PRESSURE MOVING THROUGH NORTHERN LOWER MI AT THIS TIME. BULK OF
ACTIVITY HAS BEEN REMAINING CLOSE TO THE FRONT IN IL/MISSOURI.
ISOLATED CONVECTION WILL POP UP UNTIL CLOSER TO SUNRISE ACROSS
MAINLY THE WEST.  ACTIVITY EXPECTED TO INCREASE AROUND OR JUST AFTER
SUNRISE IN THE WEST AS NEXT WAVE OF LOW PRESSURE MOVES UP THE FRONT.
INCREASING PVA AND CONVERGENCE ALONG THE FRONT AS WELL AS THE SFC
LOW MOVING IN WILL ALL COMBINE TO CAUSE SHOWERS AND STORMS TO BREAK
OUT ACROSS MUCH OF THE AREA DURING THE MORNING HOURS. BEST CHANCE
FOR CONVECTION...INCLUDING RISK FOR HEAVY RAIN AND SEVERE WEATHER
WILL GENERALLY BE IN THE SE 2/3RDS OF THE AREA. FRONT LOOKS TO BE
NEAR KSBN BY LATE MORNING...THEN STALL OUT SOME AS LOW MOVES ACROSS
THE FORECAST AREA WITH THE FRONT THEN CLEARING THE AREA BY EARLY
EVENING. CATEGORICAL POPS CURRENTLY IN GRIDS FOR TODAY STILL LOOK
GOOD. MAINLY STRATIFORM PRECIP EXPECTED BEHIND THE FRONT...BUT CANT
RULE OUT SOME EMBEDDED STORMS SO WILL KEEP TRW MENTION ALL DAY. NEW
SWODY1 PLACES ENTIRE FORECAST AREA IN SLGT RISK FOR LATE MORNING AND
AFTERNOON. THINK BEST CHANCES WILL BE IN EASTERN AREAS WHERE SFC
TEMPS WILL RISE INTO MID 70S BEFORE THE PRECIP MOVES IN. WIND FIELDS
WOULD SUPPORT DAMAGING WINDS AND GIVEN WHAT HAS HAPPENED PAST FEW
DAYS WITH ISOLATED WIND DAMAGE IN LESS FAVORABLE ENVIRONMENT...RISK
IS THERE AND WILL NEED TO BE MONITORED. THINK HEAVY RAIN POTENTIAL
IS A BIT GREATER THAN SVR AS PWS WELL ABOVE NORMAL (1.5 TO
1.75...ESPECIALLY EAST). WILL KEEP MENTION OUT OF ZONES FOR NOW AND
HIT BOTH IN HWO. WILL CONTINUE WITH LIKELY POPS FAR EAST AND CHC
POPS REST OF AREA FOR THE EVENING...THEN DRY THINGS OUT MOST AREAS
OVERNIGHT AS BEST LIFT SHIFTS EAST.

TEMPS WILL BE BIG STORY AFTER PRECIP MOVES ON...ESPECIALLY NW AS
DROP OF 10 TO 20 DEGREES NOTED IN 3 HOUR PERIOD BEHIND FRONT
YESTERDAY. EXPERIMENTAL WAM NUMBERS PUT BENTON HARBOR INTO THE MID
40S BY EVENING. DROP WILL BE DELAYED EAST UNTIL EVENING. THIS
COMBINED WITH CLOUD COVER WILL HELP KEEP THEM WARMER. OVERNIGHT LOWS
WILL BOTTOM OUT AROUND 40 AT BENTON HARBOR WITH UPR 40S FAR SE.
THINK MET GOING TOO COOL IN MOST AREAS WITH MAV A BIT CLOSER TO
CURRENT THINKING.

LONG TERM...
SATURDAY THROUGH THURSDAY
HIGH PRESSURE TO MOVE INTO REGION FOR SATURDAY INTO MONDAY WITH
MAINLY CLEAR SKIES AND COOLER TEMPS. NEXT SYSTEM APPROACHES FOR
LATER MONDAY NIGHT INTO TUESDAY AS FLOW BECOMES MORE ZONAL WITH
TIMING OF SHORTWAVES BECOMING MORE UNCERTAIN. GFS APPEARS TO BE
OVERDONE WITH MOISTURE AND QPF ON MONDAY AS EXPECT ANY SHOWERS TO
HOLD OFF TIL LATER MONDAY NIGHT AS FRONT GETS CLOSER TO CWA. SHOWERS
ON TUESDAY WITH FROPA. QUESTION FOR WED IS HOW FAR SOUTH FRONT WILL
BE AND WHEN IT WILL BEGIN TO MOVE NORTH WITH ANOTHER SHORTWAVE
RIDING EAST FROM PLAINS. KEPT DRY FORECAST FOR NOW WITH FRONT
EXPECTED TO BE FAR ENOUGH SOUTH TO KEEP CWA DRY. SHOWERS THURSDAY AS
NEXT SYSTEM MOVES IN.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

LWF/RES
Hazardous weather outlook, May 14, 5:12 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 AM EST FRI MAY 14 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151008-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
512 AM EST FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERN WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE WEATHER
WILL BE SOUTHEAST OF A LINE FROM DOWAGIAC MICHIGAN TO MONTICELLO
INDIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT THROUGH
TUESDAY...AND AGAIN ON THURSDAY. AT THIS TIME IT IS UNCERTAIN IF ANY
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cass

When
May 14, 12:25 PM EST to 1:25 PM EST
Where
Cass County, Edwardsburg
Measured
1.5 in hail
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
41.800, -86.083

Public reported hail to ping pong ball size in Edwardsburg on Eagle Lake. Damage was to roofs and a recreational vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397904.